Texas, 2025

Tornado and Hail in Texas, May 18, 2025

May 18, 2025 · NWS AMA · 4 events in 2 counties and zones

In the late afternoon to early evening hours of May 18, a strong upper level storm system and surface dryline created favorable conditions for severe thunderstorms across the far eastern Panhandles. This environment was characterized by extreme instability and very high surface dewpoints in the low 70s east of the dryline, which supported all hazards of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

In the late afternoon to early evening hours of May 18, a strong upper level storm system and surface dryline created favorable conditions for severe thunderstorms across the far eastern Panhandles. This environment was characterized by extreme instability and very high surface dewpoints in the low 70s east of the dryline, which supported all hazards of severe weather. Two supercells developed in the eastern Texas Panhandle. One moved to the north and produced large hail up to golfball size before moving into the Oklahoma Panhandle. The other also produced large hail up to baseball size along with a couple of tornadoes near the state line with western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 1:01 PM CST, 2 hours 33 minutes earlier. Its key messages:

  • Issued at 150 PM CDT Sun May 18 2025
  • Breezy to windy conditions will be possible today and Monday. This may cause elevated fire weather for the northwest Panhandles.
  • Highly conditional storm chances in the far eastern Panhandles this evening. Potential for storms to become severe if they do form. Higher confidence for severe storms will remain northeast to east of the Panhandles.
  • Shower and thunderstorm activity across the north tomorrow evening may bring some initial gusty winds. Potentially in excess of 60 mph.
Area forecast discussion, May 18, 1:01 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
201 PM CDT Sun May 18 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 150 PM CDT Sun May 18 2025

- Breezy to windy conditions will be possible today and Monday.
  This may cause elevated fire weather for the northwest
  Panhandles.

- Highly conditional storm chances in the far eastern Panhandles
  this evening. Potential for storms to become severe if they do
  form. Higher confidence for severe storms will remain northeast
  to east of the Panhandles.

- Shower and thunderstorm activity across the north tomorrow
  evening may bring some initial gusty winds. Potentially in
  excess of 60 mph.

&&

.SHORT TERM ...
(This evening through Monday night)
Issued at 150 PM CDT Sun May 18 2025

The base of an upper level surface trough is currently swinging
through AZ/NM. The combined Panhandles are under southwest flow
aloft ahead of the trough. A surface trough is also currently
strengthening with dry air mixing to the surface and is currently
showing signs of pushing higher dewpoints to the east. Over the
next few hours this push of dry air will strengthen a dryline
which should push out of the combined Panhandles before
thunderstorms can fire off along it. Severe weather is expected
further east and northeast of the combined Panhandles this
afternoon into the overnight hours. Best chances for seeing a
storm in the combined Panhandles will be some initial storms that
form in Beaver county before quickly moving off to the
east/northeast.

For now, Tds in the lower 20s to possibly upper teens will mix
into the area along with some breezy and gusty winds. The
northwest combined Panhandles are still looking to see some of the
higher winds thanks to the position of the upper level trough.
Cimarron County and parts of Dallam County are looking to see
winds pick up to the 30 to 39 mph range with wind gusts up to 50
mph, with potentially a couple of gusts up to 55 mph. Under
southwest flow aloft and the surface trough, temperatures are
expected to make it into the upper 80s with some areas seeing the
lower 90s.

Tomorrow, temperatures are expected to be shunted a little bit by
the approaching trough. Afternoon highs are progged to be in the
upper 70s to the west with mid to upper 80s in the east. As the
upper level trough swings across tomorrow night the system will
introduce some precipitation to the northwestern combined
Panhandles. Due to the nature of having a dry surface at the time,
the initial onset of showers/thunderstorms may be accompanied by
some severe/damaging winds. Models depict a modest 1400+ J/Kg of
DCAPE until the column can moisten and dewpoints rise behind a
cold front. Overall CAPE is looking to be limited, therefore a
hail threat is not expected and there may or may not be some
thunder associated with this system. Not looking at much in the
way of beneficial rainfall either and showers/storms may weaken
quite a bit before reaching the northeastern combined Panhandles.

36

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 150 PM CDT Sun May 18 2025

The long term is looking warm and mainly dry through Thu. Friday
may be the warmest day of the extended period. This will also be
when precip chances may finally return to the combined Panhandle.
Although, this will be a slight chance for storms mainly in the
eastern combined Panhandles. Same thing on Sat/Sat night, slight
chances PoPs mainly in the east.

Tuesday starts the extended period with temperatures possibly not
escaping the upper 70s behind a weak cold front and upsloping
winds. Depending on the progression of the surface high associated
with the front, some warmer H85 temperatures may be able to
return a bit sooner with afternoon highs actually making it into
the lower 80s.

Upper level ridging is progged to build into the area late Wed
into Fri, with the warmest afternoon temperatures expected Fri.
The NBM has come down slightly for high temperatures with mainly
upper 80s. However, the NBM75 still has some areas off the
caprock reaching the triple digits and Amarillo reaching 97.
Definitely some warmer solutions out there and will have to
monitor trends into next weekend.

Some perturbations in the ridge aloft may provide some chances for
showers and thunderstorms both Fri and Sat, late into the
afternoon/evening. This is shown by slight chance PoPs at this
time, mainly in the eastern combined Panhandles where some better
surface moisture may lie.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1103 AM CDT Sun May 18 2025

VFR conditions expected to prevail through the 18Z TAF period with
some gusty southwest winds between 20Z and 02Z Monday. Higher
winds are expected near KDHT with gusts as high as 45 kts
possible, gusts around 35 kts for KAMA.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  81  47  81 /   0   0   0   0
Beaver OK                  53  86  47  82 /   0  10  20   0
Boise City OK              46  76  41  78 /   0  30  10   0
Borger TX                  54  86  49  84 /   0  10  10   0
Boys Ranch TX              51  81  46  83 /   0  10   0   0
Canyon TX                  52  80  46  81 /   0  10   0   0
Clarendon TX               54  83  51  82 /   0   0   0   0
Dalhart TX                 46  77  39  79 /   0  10  10   0
Guymon OK                  49  82  44  81 /   0  20  20   0
Hereford TX                49  79  44  81 /   0  10   0   0
Lipscomb TX                55  86  50  83 /   0  10  10   0
Pampa TX                   54  83  49  80 /   0   0  10   0
Shamrock TX                56  87  53  82 /   0   0  10   0
Wellington TX              57  89  54  83 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...Wind Advisory until 8 PM CDT this evening for OKZ001.

&&

SHORT TERM...36
LONG TERM....36
AVIATION...36
Hazardous weather outlook, May 18, 1:06 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sun May 18 2025

OKZ001>003-TXZ001>020-317-190715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions in the northwest Panhandles this
afternoon. While chances of storms are very low this afternoon,
if a storm were to develop in the east it could go severe, with
wind and hail being the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms will be possible across the
northern combined Panhandles Monday evening. Strong and gusty
winds may be possible with this activity.

A chance of showers and storms returns to portions of the
Panhandles Thursday through Saturday.

Right now the probability of severe weather on any given day is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Hemphill

When
May 18, 3:34 PM CST
Where
Hemphill County, 1.81 mi WNW of Glazier
Measured
0.88 in hail
Reported by
Public
Coordinates
36.010, -100.260

Hail, Lipscomb

When
May 18, 3:59 PM CST
Where
Lipscomb County, 6.93 mi S of Follett
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.330, -100.140

Hail, Hemphill

When
May 18, 4:03 PM CST
Where
Hemphill County, 11.7 mi ESE of Glazier
Measured
2.75 in hail
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
35.950, -100.030

Baseball size hail occurred around 12 miles south of Higgins.

Tornado, Hemphill

When
May 18, 4:21 PM CST to 4:22 PM CST
Where
Hemphill County, 12.6 mi E of Glazier to 12.87 mi E of Glazier
Rating
EF1
Path length
0.38 mi
Path width
75 yd
Continued into
Ellis, Ok (OUN)
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
36.009, -100.005

The tornado started near County Road 30 on the very eastern edge of Hemphill County and quickly intensified as it crossed onto property where it produced damage to several buildings and a home. The home sustained some roofing damage and the back corner of the house had a partial uplift of the roof deck. Additional storage buildings were damaged including shed doors blown off and roofs and siding damaged. Several trees were uprooted in the yard. A cattle wind break was partially torn from the ground. The tornado then crossed into Ellis County Oklahoma (NWS Norman forecast area), where it snapped a few tree limbs on E690. The tornado then crossed an open field and the last noted damage was along NS1690 where some large branches were snapped. Based on storm spotter footage and survey, it appears the tornado lifted shortly thereafter. The tornado was rated an EF1 based on the house damage and the tree damage. The entire track length was around 1.6 miles. The maximum estimated winds were 95mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259110, 1259111, 1259113, 1259125.